Alert archive / Montana / Winter Storm Watches in 2008

Winter Storm Watch 9, NWS Missoula, MT

February 5, 20089 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm watch at Feb 5, 2008, 2:27 PM MST for 9 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Feb 6, 2008, 8:00 PM MST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2008, 2:27 PM MST (21:27 UTC)
In effect from
Feb 6, 2008, 8:00 PM MST
Expired
Feb 7, 2008, 4:47 PM MST
In force
21 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Feb 5, 11:57 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 5, 11:57 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1157 AM MST TUE FEB 5 2008

.DISCUSSION...WE LOWERED THE PRECIPITATION THREAT TUESDAY
MORNING. A STRONG PACIFIC SYSTEM IS APPROACHING THE REGION.
HOWEVER...THE MAIN MOISTURE SURGE WILL NOT MOVE INTO NORTHCENTRAL
IDAHO OR WESTERN MONTANA UNTIL LATE TODAY AND THIS EVENING.
OTHERWISE...FORECAST GENERALLY ON TRACK.

&&

.AVIATION...INCREASING MOUNTAIN OBSCURATION WILL OCCUR LATE TODAY
AND TONIGHT AS A STRONG PACIFIC WEATHER SYSTEM INVADES THE REGION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 AM MST WEDNESDAY FOR LOWER CLARK
     FORK REGION.

     SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM
     MST WEDNESDAY FOR WEST GLACIER REGION.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM MST WEDNESDAY FOR
     KOOTENAI/CABINET REGION.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
     WEDNESDAY FOR BITTERROOT/SAPPHIRE MOUNTAINS.

ID...HEAVY SNOW WARNING UNTIL 10 AM PST WEDNESDAY FOR NORTHERN
     CLEARWATER MOUNTAINS.

     BLOWING SNOW ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     OROFINO/GRANGEVILLE REGION.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR LOWER HELLS
     CANYON/SALMON RIVER REGION.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
     WEDNESDAY FOR SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...BAUCK
LONG TERM....LOEFFELBEIN
AVIATION...BAUCK
Hazardous weather outlook, Feb 5, 3:18 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
318 AM MST TUE FEB 5 2008

IDZ005>008-MTZ001-002-004-006-052230-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
318 AM MST TUE FEB 5 2008 /218 AM PST TUE FEB 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

MODERATE SNOWFALL AMOUNTS ARE EXPECTED TODAY AS A PACIFIC WEATHER
SYSTEM MOVES SOUTHEAST ACROSS THE AREA. TRAVEL WILL BE IMPACTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERSISTENT ATMOSPHERIC LIFT WILL BRING STEADY SNOW TO MUCH OF THE
NORTHERN ROCKIES THURSDAY THROUGH THURSDAY NIGHT. HIGHLIGHT
PRODUCTS MAY BE EXTENDED FOR SNOW ACCUMULATIONS DUE TO THIS...OR
ADDITIONAL PRODUCTS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ003-005-007-043-052230-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
318 AM MST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL PRODUCE LOCALIZED LIGHT SNOWFALL
ACCUMULATIONS LATER TODAY AND INCREASING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER PACIFIC SYSTEM WILL MOVE INTO THE REGION WEDNESDAY NIGHT.
HEAVY SNOWFALL ACCUMULATIONS ARE POSSIBLE WITH THIS SYSTEM AS
PERSISTENT ATMOSPHERIC LIFT WILL BRING STEADY SNOW TO MUCH OF THE
NORTHERN ROCKIES INTO THURSDAY AND THURSDAY NIGHT. HIGHLIGHT
PRODUCTS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:48 AM MSTSnow and Blowing Snow AdvisoryMSOFlathead, Lake, Lincoln, Sanders31 hr
Feb 5, 3:48 AM MSTWinter Storm WarningMSOGranite, Missoula, Ravalli31 hr
Feb 5, 2:32 PM MSTHigh Wind WatchMSOClearwater, Idaho20 hr

Nearby

Winter Storm Watches in Montana, 2008Winter Storm Watches in Idaho, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.